Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 214, NWS Des Moines, IA

July 18, 2007Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2007, 4:59 PM CDT for Webster County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2007, 4:59 PM CDT (21:59 UTC)
Expired
Jul 18, 2007, 5:29 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Webster County, IA

The radar

The Des Moines radar (KDMX), 86 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 2:09 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-468 J/kg
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 182200
SVRDMX
IAC187-182230-
/O.NEW.KDMX.SV.W.0214.070718T2159Z-070718T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
459 PM CDT WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WEBSTER COUNTY IN CENTRAL IOWA...

* UNTIL 530 PM CDT

* AT 457 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
  70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 20
  MILES NORTHEAST OF GOWRIE TO GOWRIE...OR ALONG A LINE EXTENDING
  FROM 11 MILES SOUTHEAST OF FORT DODGE TO 18 MILES SOUTH OF FORT
  DODGE...AND MOVING SOUTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DAYTON BY 505 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

THIS WARNING EXTENDS THE PREVIOUSLY ISSUED WARNING FOR WEBSTER 
COUNTY.

AT 456 PM...A TRAINED SPOTTER JUST WEST OF FORT DODGE REPORTED TREE 
LIMBS DOWN. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHERN IOWA.

LAT...LON 4259 9409 4265 9398 4252 9397 4248 9397
      4247 9396 4221 9394 4221 9437
TIME...MOT...LOC 2159Z 313DEG 41KT 4243 9396 4224 9421

$$

JUNGBLUTH
1 follow-up statement
000 
WWUS53 KDMX 182229
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
529 PM CDT WED JUL 18 2007

IAC187-182239-
/O.CAN.KDMX.SV.W.0214.000000T0000Z-070718T2230Z/
WEBSTER IA-
529 PM CDT WED JUL 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WEBSTER COUNTY IS
CANCELLED...

AT 527 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHERN IOWA.

LAT...LON 4259 9409 4265 9398 4252 9397 4248 9397
      4247 9396 4221 9394 4221 9437
TIME...MOT...LOC 2229Z 313DEG 41KT 4220 9362 4201 9387

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:50 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 18, 2:50 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT WED JUL 18 2007

.DISCUSSION...
FOCUS CONTINUES ON THE SEVERE WEATHER CHANCE TODAY INTO
TONIGHT...WITH A QUIET WEATHER PATTERN SETTING UP ACROSS THE AREA
FOR THE REMAINDER OF THE FORECAST PERIOD.

UPPER LEVEL SHORTWAVE EVIDENT OVER CENTRAL SOUTH DAKOTA ON LATEST
WATER VAPOR IMAGERY...WILL DIVE SOUTHEAST IN NORTHWEST FLOW PATTERN
ALOFT ACROSS NORTHERN/CENTRAL IOWA EARLY THIS EVENING INTO TONIGHT.
STATIONARY BOUNDARY THAT HAS BEEN IN PLACE ACROSS THE NORTHERN CWA
OVER THE PAST FEW DAYS...WILL CONTINUE TO BE THE MAIN FOCUS FOR
THUNDERSTORM DEVELOPMENT WITHIN THE NEXT FEW HOURS. PLENTY OF
MOISTURE IN PLACE AT THE SURFACE WITH DEWPOINTS INTO THE 70S ACROSS
MOST OF THE STATE...HOWEVER LATEST MODEL SOUNDINGS STILL INDICATING
SOME DRIER AIR ALOFT. THETA-E ADVECTION INCREASES ACROSS
CENTRAL/NORTHERN IOWA BY LATE THIS AFTERNOON INTO THIS
EVENING...WHICH WILL CREATE AREAS OF DEEPER MOISTURE FOR CONVECTION
THIS EVENING. PWAT VALUES CONTINUE TO REMAIN HIGH ACROSS THE
CWA...WITH 2 INCH PLUS PWAT VALUES ADVERTISED THROUGHOUT THE CWA
LATE THIS AFTERNOON INTO THE EVENING. SHEAR VALUES LOOK DECENT WITH
NEARLY 40-50 KT OF 0 TO 6 KM SHEAR...AND SFC WINDS EXPECTED TO BACK
SOME AS THE WAVE APPROACHES. SBCAPE VALUES CURRENTLY ADVERTISED
AROUND 3-4K J/KG ACROSS THE NORTHERN CWA...WITH LITTLE CONVECTIVE
INHIBITION. IN ADDITION A STRONG UPPER LEVEL JET OF 110 KT WILL BE
POSITIONED OVER THE NRN WI/ LAKE SUPERIOR...WITH THE RIGHT ENTRANCE
REGION OF THE JET OVER THE NORTHERN CWA. THEREFORE...HAVE HIGH
LIKELY TO CATEGORICAL POPS ACROSS THE NORTHERN CWA FOR THIS EVENING.
AS THE UPPER LEVEL WAVE SLIDES SOUTHEAST...SFC FRONT IN PLACE WILL
BEGIN TO PROGRESS SOUTHWARD THROUGH THE CWA...SHIFTING THUNDERSTORM
CHANCES SOUTHWARD THROUGH TIME. EXPECTING MCS DEVELOPMENT OVER THE
CWA BY LATE EVENING...WITH THE HEAVIEST RAINFALL EXPECTED ACROSS THE
NORTHERN/CENTRAL CWA. FRONTAL BOUNDARY EXPECTED TO BE POSITIONED
ACROSS THE SOUTHERN CWA BY THURSDAY MORNING...WITH LINGERING CHANCES
OF PRECIP EXPECTED INTO THURSDAY.

LARGE AREA OF SFC HIGH PRESSURE THEN BUILDS INTO THE AREA
FRIDAY...AS THE WESTERN CONUS UPPER LEVEL RIDGE PROGRESSES EASTWARD.
THIS UPPER LEVEL RIDGE WILL REMAIN IN PLACE THROUGHOUT THE REMAINDER
OF THE FORECAST PERIOD...WITH COOLER AND DRIER CONDITIONS EXPECTED
ACROSS CENTRAL IOWA THROUGH THE WEEKEND. BY EARLY NEXT WEEK...WARMER
AIR AND MOISTURE BEGIN TO FILTER BACK INTO THE AREA AS RETURN FLOW
SETS UP. THEREFORE HAVE A GRADUAL WARMING TREND THROUGHOUT THE
EXTENDED PERIOD.

&&

.AVIATION...18/18Z
AREA OF TSRA ACROSS SITUATED ACROSS SRN MN INTO NRN IA...WITH CLOUD
BASES AROUND BKN020-030. REMAINDER OF AREA CURRENTLY BENEATH SOME
MID/HIGH CLOUDS. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO
INCREASE IN COVERAGE THROUGHOUT THE NEXT FEW HOURS ACROSS NORTHERN
IOWA...AND WITH THE CONVECTION EXPECTED TO SLIDE SOUTHWARD THROUGH
THE NIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR
BUTLER...BREMER...AND BLACK HAWK COUNTIES UNTIL 12 UTC THURSDAY.

&&

ALBRECHT
Hazardous weather outlook, Jul 18, 3:42 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT WED JUL 18 2007

IAZ027-028-039-192045-
BUTLER-BREMER-BLACK HAWK-
342 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH
TONIGHT...WITH THE LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY
SEVERE THREATS. HEAVY RAIN WILL ACCOMPANY THE STRONG TO SEVERE
THUNDERSTORMS WHICH MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH THURSDAY
MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THURSDAY
MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT.

IAZ004>007-015>017-023>026-033>038-047>050-192045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BOONE-STORY-MARSHALL-TAMA-
342 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS REMAINS THIS EVENING INTO
TONIGHT. THE PRIMARY THREATS ARE ANTICIPATED TO BE LARGE HAIL AND
DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY EXCEED
SEVERAL INCHES IN LOCALIZED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS A PORTION OF THE
AREA THROUGH THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT.

IAZ044>046-057>062-070>075-081>086-096-097-192045-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-APPANOOSE-DAVIS-
342 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS REMAINS FOR THIS EVENING
INTO TONIGHT. THE PRIMARY THREATS ARE ANTICIPATED TO BE LARGE
HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY
EXCEED SEVERAL INCHES IN LOCALIZED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH
THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO TONIGHT.

IAZ092>095-192045-
TAYLOR-RINGGOLD-DECATUR-WAYNE-
342 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR THIS EVENING INTO
TONIGHT. THE PRIMARY THREATS ARE ANTICIPATED TO BE LARGE HAIL AND
DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY EXCEED
SEVERAL INCHES IN LOCALIZED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MIDDAY THURSDAY...
WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

ALBRECHT

In the hours before

Local storm report, Jul 18, 4:25 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 S BANCROFT            43.26N 94.22W
07/18/2007                   KOSSUTH            IA   EMERGENCY MNGR

            CATTLE SHED DESTROYED BY STRONG WINDS.

&&

JJOHNSON
Local storm report, Jul 18, 4:48 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND DMG     MANSON                  42.53N 94.54W
07/18/2007                   CALHOUN            IA   LAW ENFORCEMENT

            POWERPOLLS REPORTED DOWN IN MANSON ALONG WITH SEVERAL
            TREE LIMBS.

&&

PODRAZIK
Local storm report, Jul 18, 4:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
449 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     N MANSON                42.53N 94.54W
07/18/2007  E70 MPH          CALHOUN            IA   TRAINED SPOTTER

            8 INCH TREE LIMBS DOWN...POWER IS OUT.

&&

ALBRECHT
Local storm report, Jul 18, 4:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
456 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     CALLENDER               42.36N 94.30W
07/18/2007                   WEBSTER            IA   TRAINED SPOTTER

            6 TO 8 INCH TREE LIMBS DOWN IN TOWN WITH SMALLER BRANCHES
            AS WELL.

&&

ALBRECHT
Local storm report, Jul 18, 4:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
459 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     HUMBOLDT                42.72N 94.22W
07/18/2007                   HUMBOLDT           IA   AMATEUR RADIO

            18 TO 20 INCH TREE DOWN...POWER POLE DOWN

&&

ALBRECHT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:54 AM CDTSevere Thunderstorm WarningDMXHancock, Winnebago51 min
Jul 18, 4:13 PM CDTSevere Thunderstorm WarningDMXHumboldt, Pocahontas47 min
Jul 18, 4:19 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Webster41 min
Jul 18, 4:38 PM CDTSevere Thunderstorm WarningDMXWright42 min
Jul 18, 4:41 PM CDTSevere Thunderstorm WarningDMXFranklin49 min
Jul 18, 4:46 PM CDTFlash Flood WarningDMXBremer6 hr
Jul 18, 4:49 PM CDTSevere Thunderstorm WarningDMXHamilton56 min
Jul 18, 5:14 PM CDTFlash Flood WarningDMXButler6 hr
Jul 18, 5:15 PM CDTSevere Thunderstorm WarningDMXHardin45 min
Jul 18, 5:17 PM CDTSevere Thunderstorm WarningDMXBremer43 min
Jul 18, 5:37 PM CDTFlash Flood WarningDMXBlack Hawk6 hr
Jul 18, 5:37 PM CDTSevere Thunderstorm WarningDMXStory53 min
Jul 18, 5:48 PM CDTSevere Thunderstorm WarningDMXGrundy, Marshall, Tama57 min
Jul 18, 5:57 PM CDTTornado WarningDMXGrundy21 min
Jul 18, 6:02 PM CDTSevere Thunderstorm WarningDMXBlack Hawk43 min
Jul 18, 6:28 PM CDTSevere Thunderstorm WarningDMXPoweshiek62 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.